MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74016465
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/05/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tka, the mis 3.2mm x 45mm rimmed pin sterile broke inside the patient when trying to be removed.Piece was left inside the patient and no surgery is planned to retrieve it.There was no delay and the procedure was finished using a smith & nephew back up.Patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during a tka, the mis 3.2mm x 45mm rimmed pin sterile broke inside the patient when trying to be removed.Piece was left inside the patient as it caused no problems to the implant of the components to the patient, so, no surgery is planned to retrieve it.There was no delay and the procedure was finished using a smith & nephew back up.Patient was not harmed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the mis 3.2mm x 45mm rimmed pin sterile fractured into two pieces.Only one piece was returned.The device shows signs of significant wear and use.This inspection was conducted by naked eye.The clinical/medical investigation concluded that this externally communicating device is neither manufactured nor intended for implantation; and is not approved for long term internal tissue exposure.Further complications were not reported.Based on the limited information provided, definitive contributing clinical factors cannot be concluded; however, user technique cannot be ruled out.As this is a single use device, damage from misuse is likely an additional potential factor that could contribute to the reported event.The patient impact is determined to be the retained fragment of a non-implantable foreign body without plans for removal.Micro-motion and/or migration and corrosion is unlikely as it was noted that the fragment was ¿stuck¿; however, cannot be ruled out with certainty.Further conclusion on the impact of the non-implantable foreign body cannot be established but reportedly ¿the pin caused no problems¿.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b5, h6 (health effect - clinical code, type of investigation).

Brand Name
MIS 3.2MM X 45MM RIMMED PIN STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20065425
Report Number1020279-2024-01666
Device Sequence Number8662452
Product Code HSX
UDI-Device Identifier00885556691984
UDI-Public885556691984
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74016465
Device Lot Number22JNX0044
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2024
Supplement Date Received by Manufacturer09/23/2024
Initial Report FDA Received Date08/26/2024
Supplement Report FDA Received Date09/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/11/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown